Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

The explicit Sato-Tate Conjecture and densities pertaining to Lehmer-type questions


Authors: Jeremy Rouse and Jesse Thorner
Journal: Trans. Amer. Math. Soc. 369 (2017), 3575-3604
MSC (2010): Primary 11F30, 11M41; Secondary 11F33
DOI: https://doi.org/10.1090/tran/6793
Published electronically: December 22, 2016
MathSciNet review: 3605980
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ f(z)=\sum _{n=1}^\infty a_f(n)q^n\in S^{\text {new}}_k (\Gamma _0(N))$ be a newform with squarefree level $ N$ that does not have complex multiplication. For a prime $ p$, define $ \theta _p\in [0,\pi ]$ to be the angle for which $ a_f(p)=2p^{( k -1)/2}\cos \theta _p $. Let $ I\subset [0,\pi ]$ be a closed subinterval, and let $ d\mu _{ST}=\frac {2}{\pi }\sin ^2\theta d\theta $ be the Sato-Tate measure of $ I$. Assuming that the symmetric power $ L$-functions of $ f$ satisfy certain analytic properties (all of which follow from Langlands functoriality and the Generalized Riemann Hypothesis), we prove that if $ x$ is sufficiently large, then

$\displaystyle \left \vert\char93 \{p\leq x:\theta _p\in I\} -\mu _{ST}(I)\int _2^x\frac {dt}{\log t}\right \vert\ll \frac {x^{3/4}\log (N k x)}{\log x} $

with an implied constant of $ 3.33$. By letting $ I$ be a short interval centered at $ \frac {\pi }{2}$ and counting the primes using a smooth cutoff, we compute a lower bound for the density of positive integers $ n$ for which $ a_f(n)\neq 0$. In particular, if $ \tau $ is the Ramanujan tau function, then under the aforementioned hypotheses, we prove that

$\displaystyle \lim _{x\to \infty }\frac {\char93 \{n\leq x:\tau (n)\neq 0\}}{x}>1-1.54\times 10^{-13}. $

We also discuss the connection between the density of positive integers $ n$ for which $ a_f(n)\neq 0$ and the number of representations of $ n$ by certain positive-definite, integer-valued quadratic forms.

References [Enhancements On Off] (What's this?)

  • [1] Sara Arias-de-Reyna, Ilker Inam, and Gabor Wiese, On conjectures of Sato-Tate and Bruinier-Kohnen, Ramanujan J. 36 (2015), no. 3, 455-481. MR 3317867, https://doi.org/10.1007/s11139-013-9547-2
  • [2] A. O. L. Atkin and J. Lehner, Hecke operators on $ \Gamma _{0}(m)$, Math. Ann. 185 (1970), 134-160. MR 0268123
  • [3] Tom Barnet-Lamb, David Geraghty, Michael Harris, and Richard Taylor, A family of Calabi-Yau varieties and potential automorphy II, Publ. Res. Inst. Math. Sci. 47 (2011), no. 1, 29-98. MR 2827723, https://doi.org/10.2977/PRIMS/31
  • [4] B. J. Birch and W. Kuyk (eds.), Modular functions of one variable. IV, Lecture Notes in Mathematics, Vol. 476, Springer-Verlag, Berlin-New York, 1975. MR 0376533
  • [5] Wieb Bosma, John Cannon, and Catherine Playoust, The Magma algebra system. I. The user language, J. Symbolic Comput. 24 (1997), no. 3-4, 235-265. Computational algebra and number theory (London, 1993). MR 1484478, https://doi.org/10.1006/jsco.1996.0125
  • [6] Alina Bucur and Kiran S. Kedlaya, An application of the effective Sato-Tate conjecture, Frobenius distributions: Lang-Trotter and Sato-Tate conjectures, Contemp. Math., vol. 663, Amer. Math. Soc., Providence, RI, 2016, pp. 45-56. MR 3502938, https://doi.org/10.1090/conm/663/13349
  • [7] J. Cogdell and P. Michel, On the complex moments of symmetric power $ L$-functions at $ s=1$, Int. Math. Res. Not. 31 (2004), 1561-1617. MR 2035301, https://doi.org/10.1155/S1073792804132455
  • [8] J. Brian Conrey, Henryk Iwaniec, and Kannan Soundararajan, Critical zeros of Dirichlet $ L$-functions, J. Reine Angew. Math. 681 (2013), 175-198. MR 3181494
  • [9] Harold Davenport, Multiplicative number theory, 3rd ed., Graduate Texts in Mathematics, vol. 74, Springer-Verlag, New York, 2000. Revised and with a preface by Hugh L. Montgomery. MR 1790423
  • [10] Bas Edixhoven and Jean-Marc Couveignes (eds.), Computational aspects of modular forms and Galois representations: How one can compute in polynomial time the value of Ramanujan's tau at a prime, Annals of Mathematics Studies, vol. 176, Princeton University Press, Princeton, NJ, 2011. MR 2849700
  • [11] Noam D. Elkies, The existence of infinitely many supersingular primes for every elliptic curve over $ {\bf Q}$, Invent. Math. 89 (1987), no. 3, 561-567. MR 903384, https://doi.org/10.1007/BF01388985
  • [12] Noam D. Elkies, Distribution of supersingular primes, Astérisque 198-200 (1991), 127-132 (1992). Journées Arithmétiques, 1989 (Luminy, 1989). MR 1144318
  • [13] Etienne Fouvry and M. Ram Murty, On the distribution of supersingular primes, Canad. J. Math. 48 (1996), no. 1, 81-104. MR 1382477, https://doi.org/10.4153/CJM-1996-004-7
  • [14] Stephen Gelbart and Hervé Jacquet, A relation between automorphic representations of $ {\rm GL}(2)$ and $ {\rm GL}(3)$, Ann. Sci. École Norm. Sup. (4) 11 (1978), no. 4, 471-542. MR 533066
  • [15] Klaus Haberland, Perioden von Modulformen einer Variabler and Gruppencohomologie. I, II, III, Math. Nachr. 112 (1983), 245-282, 283-295, 297-315 (German). MR 726861, https://doi.org/10.1002/mana.19831120113
  • [16] Kenneth Ireland and Michael Rosen, A classical introduction to modern number theory, 2nd ed., Graduate Texts in Mathematics, vol. 84, Springer-Verlag, New York, 1990. MR 1070716
  • [17] Henryk Iwaniec and Emmanuel Kowalski, Analytic number theory, American Mathematical Society Colloquium Publications, vol. 53, American Mathematical Society, Providence, RI, 2004. MR 2061214
  • [18] L. J. P. Kilford, Modular forms: A classical and computational introduction, Imperial College Press, London, 2008. MR 2441106
  • [19] Henry H. Kim, Functoriality for the exterior square of $ {\rm GL}_4$ and the symmetric fourth of $ {\rm GL}_2$, J. Amer. Math. Soc. 16 (2003), no. 1, 139-183. With appendix 1 by Dinakar Ramakrishnan and appendix 2 by Kim and Peter Sarnak. MR 1937203, https://doi.org/10.1090/S0894-0347-02-00410-1
  • [20] Henry H. Kim and Freydoon Shahidi, Cuspidality of symmetric powers with applications, Duke Math. J. 112 (2002), no. 1, 177-197. MR 1890650, https://doi.org/10.1215/S0012-9074-02-11215-0
  • [21] Henry H. Kim and Freydoon Shahidi, Functorial products for $ {\rm GL}_2\times {\rm GL}_3$ and the symmetric cube for $ {\rm GL}_2$, Ann. of Math. (2) 155 (2002), no. 3, 837-893. With an appendix by Colin J. Bushnell and Guy Henniart. MR 1923967, https://doi.org/10.2307/3062134
  • [22] J. C. Lagarias and A. M. Odlyzko, Effective versions of the Chebotarev density theorem, Algebraic number fields: $ L$-functions and Galois properties (Proc. Sympos., Univ. Durham, Durham, 1975) Academic Press, London, 1977, pp. 409-464. MR 0447191
  • [23] Serge Lang and Hale Trotter, Frobenius distributions in $ {\rm GL}_{2}$-extensions: Distribution of Frobenius automorphisms in $ {\rm GL}_{2}$-extensions of the rational numbers, Lecture Notes in Mathematics, Vol. 504, Springer-Verlag, Berlin-New York, 1976. MR 0568299
  • [24] D. H. Lehmer, The vanishing of Ramanujan's function $ \tau (n)$, Duke Math. J. 14 (1947), 429-433. MR 0021027
  • [25] Nicolas Mascot, Tables of modular galois representations, Preprint.
  • [26] Barry Mazur, Finding meaning in error terms, Bull. Amer. Math. Soc. (N.S.) 45 (2008), no. 2, 185-228. MR 2383303, https://doi.org/10.1090/S0273-0979-08-01207-X
  • [27] H. L. Montgomery and R. C. Vaughan, The large sieve, Mathematika 20 (1973), 119-134. MR 0374060
  • [28] Hugh L. Montgomery, Ten lectures on the interface between analytic number theory and harmonic analysis, CBMS Regional Conference Series in Mathematics, vol. 84, Published for the Conference Board of the Mathematical Sciences, Washington, DC, by the American Mathematical Society, Providence, RI, 1994. MR 1297543
  • [29] M. Ram Murty, V. Kumar Murty, and N. Saradha, Modular forms and the Chebotarev density theorem, Amer. J. Math. 110 (1988), no. 2, 253-281. MR 935007, https://doi.org/10.2307/2374502
  • [30] V. Kumar Murty, Explicit formulae and the Lang-Trotter conjecture, Rocky Mountain J. Math. 15 (1985), no. 2, 535-551. Number theory (Winnipeg, Man., 1983). MR 823264, https://doi.org/10.1216/RMJ-1985-15-2-535
  • [31] V. Kumar Murty, Modular forms and the Chebotarev density theorem. II, Analytic number theory (Kyoto, 1996) London Math. Soc. Lecture Note Ser., vol. 247, Cambridge Univ. Press, Cambridge, 1997, pp. 287-308. MR 1694997, https://doi.org/10.1017/CBO9780511666179.019
  • [32] Ken Ono, The web of modularity: arithmetic of the coefficients of modular forms and $ q$-series, CBMS Regional Conference Series in Mathematics, vol. 102, Published for the Conference Board of the Mathematical Sciences, Washington, DC, by the American Mathematical Society, Providence, RI, 2004. MR 2020489
  • [33] Ken Ono and K. Soundararajan, Ramanujan's ternary quadratic form, Invent. Math. 130 (1997), no. 3, 415-454. MR 1483991, https://doi.org/10.1007/s002220050191
  • [34] J. Barkley Rosser and Lowell Schoenfeld, Sharper bounds for the Chebyshev functions $ \theta (x)$ and $ \psi (x)$, Math. Comp. 29 (1975), 243-269. Collection of articles dedicated to Derrick Henry Lehmer on the occasion of his seventieth birthday. MR 0457373
  • [35] Jeremy Rouse, Atkin-Serre type conjectures for automorphic representations on $ {\rm GL}(2)$, Math. Res. Lett. 14 (2007), no. 2, 189-204. MR 2318618, https://doi.org/10.4310/MRL.2007.v14.n2.a3
  • [36] Lowell Schoenfeld, Sharper bounds for the Chebyshev functions $ \theta (x)$ and $ \psi (x)$. II, Math. Comp. 30 (1976), no. 134, 337-360. MR 0457374
  • [37] Jean-Pierre Serre, Congruences et formes modulaires [d'après H. P. F. Swinnerton-Dyer], Séminaire Bourbaki, 24e année (1971/1972), Exp. No. 416, Lecture Notes in Math., vol. 317, Springer, Berlin, 1973, pp. 319-338 (French). MR 0466020
  • [38] Jean-Pierre Serre, Quelques applications du théorème de densité de Chebotarev, Inst. Hautes Études Sci. Publ. Math. 54 (1981), 323-401 (French). MR 644559
  • [39] Jacob Sturm, On the congruence of modular forms, Number theory (New York, 1984-1985) Lecture Notes in Math., vol. 1240, Springer, Berlin, 1987, pp. 275-280. MR 894516, https://doi.org/10.1007/BFb0072985
  • [40] H. P. F. Swinnerton-Dyer, On $ l$-adic representations and congruences for coefficients of modular forms, Modular functions of one variable, III (Proc. Internat. Summer School, Univ. Antwerp, 1972) Lecture Notes in Math., vol. 350, Springer, Berlin, 1973, pp. 1-55. MR 0406931
  • [41] The PARI Group, Bordeaux.
    PARI/GP, version 2.3.4, 2009.
  • [42] David Zywina, Bounds for the Lang-Trotter conjectures, SCHOLAR--a scientific celebration highlighting open lines of arithmetic research, Contemp. Math., vol. 655, Amer. Math. Soc., Providence, RI, 2015, pp. 235-256. MR 3453123, https://doi.org/10.1090/conm/655/13206

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 11F30, 11M41, 11F33

Retrieve articles in all journals with MSC (2010): 11F30, 11M41, 11F33


Additional Information

Jeremy Rouse
Affiliation: Department of Mathematics, Wake Forest University, PO Box 7388, Winston-Salem, North Carolina 27109

Jesse Thorner
Affiliation: Department of Mathematics and Computer Science, Emory University, 400 Dowman Dr., STE W401, Atlanta, Georgia 30322-2390
Address at time of publication: Department of Mathematics, Stanford University, Stanford, California 94305

DOI: https://doi.org/10.1090/tran/6793
Received by editor(s): May 22, 2013
Received by editor(s) in revised form: June 14, 2015
Published electronically: December 22, 2016
Article copyright: © Copyright 2016 American Mathematical Society

American Mathematical Society